Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 168, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 26, 2018, 10:57 AM MDT for Converse County, Platte County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2018, 10:57 AM MDT (16:57 UTC)
- Expired
- Jul 26, 2018, 11:30 AM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Converse County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 160 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 5.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 1416 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:37 AM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 26, 9:37 AM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
937 AM MDT Thu Jul 26 2018
.UPDATE...
Issued at 928 AM MDT Thu Jul 26 2018
Looking at the latest HRRR guidance, we are in for another round
of severe thunderstorms capable of producing very heavy rainfall
and flash flooding once again today. HRRR showing a cluster of
storms developing over Platte and Laramie Counties around 3PM
today and moving east southeast through the late afternoon. These
storms are forecast to move over the same areas of land where
heavy rain fell over the past two days including Cheyenne. Its
also showing a fairly large severe cell developing over southern
Niobrara County after 1600 and dropping into southern Sioux and
Scottsbluff Counties. Looks like it moves right over the city of
Scottsbluff later around 01-02Z timeframe. Scottsbluff has seen
flooding in the past couple days, so thought it would be prudent
to put out a Flash Flood Watch for the southern panhandle and
southeast Wyoming counties for this afternoon and evening.
&&
.SHORT TERM...(Today through Friday night)
Issued at 307 AM MDT Thu Jul 26 2018
Little change seen in the overall weather pattern over the CWA
through Friday with the area remaining under decent northwesterly
flow aloft atop modest surface upslope flow. Expect at least sctd
showers and storms to develop in the vicinity of the mtns again
this afternoon and progress over the plains through the evening
hours. A few strong to severe storms possible with shear values a
bit higher over the plains today. SPC showing much of the CWA with
a Marginal risk today. Storms should move fairly fast so the
threat for flash flooding looks low overall though localized
instances are possible. Same scenario overall Friday though storms
may be somewhat more concentrated up north closer to a shortwave
moving into the northern plains. Activity may be aided by a
surface front that will edge east into the high plains Friday
before the next push of cooler air moves in Friday night.
.LONG TERM...(Saturday through Wednesday)
Issued at 307 AM MDT Thu Jul 26 2018
The wet and unsettled conditions will remain over the area
Saturday through Sunday with a pretty good push of cool air for
late July arriving Sunday. Scattered to numerous showers and
storms will continue both days. Drying should then ensue late
Sunday in the wake of a stronger shortwave that will move south
from the northern plains and cut off the monsoonal moisture for a
time. Monday through Weds should see warming temperatures back to
near seasonal averages along with mainly dry conditions under a
persistent northwesterly flow aloft.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 540 AM MDT Thu Jul 26 2018
The main concerns today will be the thunderstorm chances. Latest
water vapor loop was showing a shortwave moving through southeast
Montana. This feature may trigger a few thunderstorms late this
morning in northeast Wyoming. However, the main activity is
expected to develop mainly after 21z this afternoon as stronger
jet energy crosses over the Laramie Range. This will create
scattered strong to severe thunderstorms. These storms will
generally move southeast around 25kts, but a few of these storms
could deviate and split. These storms may contain strong wind
gusts and hail up to quarter size. The thunderstorms should move
out of the Nebraska panhandle by 03-04z with clearing skies
expected overnight. Not confident about seeing low clouds or fog
at this juncture.
&&
.FIRE WEATHER...
Issued at 307 AM MDT Thu Jul 26 2018
Fire weather concerns should be quite low through the weekend with
several disturbances combining with monsoonal moisture to produce
scattered to numerous showers and thunderstorms over much of the
area especially in the afternoons and evenings. Temperatures will
be mild through the weekend. Warmer and drier weather should
return early next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch from 4 PM MDT this afternoon through this
evening for WYZ108-118-119.
NE...Flash Flood Watch from 4 PM MDT this afternoon through this
evening for NEZ003-019>021-054-055-096.
&&
UPDATE...GCC
SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...REHazardous weather outlook, Jul 26, 10:14 AM MDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1014 AM MDT Thu Jul 26 2018 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119- 271615- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- South Laramie Range Foothills-Central Laramie County- East Laramie County- 1014 AM MDT Thu Jul 26 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous showers and thunderstorms are expected to initially develop around the mountains early this afternoon then move out over the plains through this evening. Strong to severe storms are possible with large hail and very strong downburst winds the main threat. Heavy rainfall can be expected with some of these storms and a Flash Flood Watch has been issued for areas along and south of a line from Alliance to Torrington to Cheyenne from 4 PM to 10 PM this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Scattered showers and storms will continue to be likely through Sunday. Some strong storms remain possible Friday and Saturday. .Spotter information statement... Spotter activation will be needed along and south of an Alliance to Torrington to Cheyenne line after 3 PM today. WYZ103>106-109>116-271615- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 1014 AM MDT Thu Jul 26 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered showers and storms should move across the area this afternoon into early this evening. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Widely scattered showers and storms will continue to be likely through Sunday. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 26, 9:48 AM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Cheyenne WY 948 AM MDT THU JUL 26 2018 WYZ101-261630- Converse County Lower Elevations WY- 948 AM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 1030 AM MDT... At 947 AM MDT, Doppler radar was tracking a strong thunderstorm 18 miles northwest of Douglas, moving southeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Douglas. This includes Interstate 25 in Wyoming between mile markers 128 and 148. LAT...LON 4305 10584 4320 10563 4278 10501 4260 10536 TIME...MOT...LOC 1547Z 318DEG 35KT 4299 10556
Special weather statement, Jul 26, 10:48 AM MDT, 9 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1048 AM MDT THU JUL 26 2018 WYZ101-102-107-108-261730- East Platte County WY-Goshen County WY- Converse County Lower Elevations WY-Niobrara County WY- 1048 AM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA... NORTHWESTERN GOSHEN...NORTHEASTERN PLATTE AND EAST CENTRAL CONVERSE COUNTIES UNTIL 1130 AM MDT... At 1047 AM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Glendo, or 15 miles southeast of Douglas, moving southeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Glendo, Guernsey Campground, Sibley Peak, Glendo Reservoir, Two Moon Campground and Hartville. This includes Interstate 25 in Wyoming between mile markers 101 and 128. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 4264 10529 4276 10511 4244 10450 4218 10491 TIME...MOT...LOC 1647Z 317DEG 34KT 4264 10513
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:08 PM MDT | Special Weather Statement | CYS | Converse | 52 min |
| Jul 25, 6:25 PM MDT | Special Weather Statement | CYS | 35 min | |
| Jul 25, 6:47 PM MDT | Special Weather Statement | CYS | Converse | 28 min |
| Jul 25, 6:54 PM MDT | Special Weather Statement | CYS | Albany | 51 min |
| Jul 25, 7:05 PM MDT | Special Weather Statement | CYS | Converse | 25 min |
| Jul 25, 7:11 PM MDT | Special Weather Statement | CYS | Niobrara | 34 min |
| Jul 25, 7:39 PM MDT | Special Weather Statement | CYS | Albany, Platte | 51 min |
| Jul 26, 9:23 AM MDT | Flash Flood Watch | CYS | Goshen, Laramie | 11 hr |
| Jul 26, 9:48 AM MDT | Special Weather Statement | CYS | Converse | 42 min |
| Jul 26, 10:48 AM MDT | Special Weather Statement | CYS | Platte | 42 min |
| Jul 26, 12:02 PM MDT | Special Weather Statement | CYS | Goshen | 43 min |
| Jul 26, 2:19 PM MDT | Special Weather Statement | CYS | Laramie | 41 min |
| Jul 26, 2:45 PM MDT | Special Weather Statement | CYS | 45 min | |
| Jul 26, 2:58 PM MDT | Special Weather Statement | CYS | Converse | 47 min |
| Jul 26, 3:18 PM MDT | Tornado Warning | CYS | Converse | 27 min |
| Jul 26, 3:31 PM MDT | Special Weather Statement | CYS | 44 min | |
| Jul 26, 3:38 PM MDT | Special Weather Statement | CYS | Converse | 52 min |
| Jul 26, 3:42 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 48 min |
| Jul 26, 3:45 PM MDT | Special Weather Statement | CYS | Platte | 45 min |
| Jul 26, 3:59 PM MDT | Special Weather Statement | CYS | Albany | 61 min |
| Jul 26, 4:08 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 52 min |
| Jul 26, 4:09 PM MDT | Special Weather Statement | CYS | Converse | 51 min |
| Jul 26, 4:26 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 24 min |
| Jul 26, 4:28 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon, Converse | 47 min |
| Jul 26, 4:46 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 44 min |
| Jul 26, 4:58 PM MDT | Special Weather Statement | CYS | Goshen | 47 min |
| Jul 26, 5:12 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 48 min |
| Jul 26, 5:28 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 47 min |
| Jul 26, 5:49 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 41 min |
| Jul 26, 12:36 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 39 min |
| Jul 26, 1:47 PM MDT | Special Weather Statement | CYS | Kimball | 43 min |
| Jul 26, 1:54 PM MDT | Special Weather Statement | CYS | Kimball | 51 min |
| Jul 26, 2:14 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 46 min |
| Jul 26, 2:34 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 26 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.